New figures show legal highs account for nearly 25 per cent of all drug deaths
Legal highs are the cause of an increasing number of drug deaths according to the latest statistics.
Substances with names including “meow meow” and “bonsai” are proving to be a “significant challenge” for the authorities according to legal affairs secretary Paul Wheelhouse.
In 2013, “new” or “novel psychoactive substances (NPS) accounted for nearly 25 per cent of all drug deaths official health service figures show.
The Scottish government said it is in “early discussions” with the Home Office on how to combat the “sale and supply” of NPS.
In the period 2009 to 2013 there were 203 incidents in which NPS were present.
Most cases involved phenazepam, known on the street as “bonsai” and mephodrone, referred to as M-Cat or “meow meow”.
But 99 per cent of deaths involving a legal high also involved other drugs.
A report last year found that new laws may be required to crack down on the drugs following positive results from a similar system in Ireland.
Mr Wheelhouse said: “It has become increasingly clear over the past few years that the danger of NPSs – which are not safe for human consumption and can in some cases be found to contain illicit drugs – represents a significant challenge for our health, justice and third sector organisations.
“In response to this growing concern, the Scottish Government established an Expert Review Group to consider the powers available in Scotland to tackle the sale and supply of these substances.
“The group reported back in February 2015 and we are now progressing the recommendations made as a matter of extreme importance.”
In Ireland, laws brought in five years ago banned NPS and then exempted some, including tobacco and alcohol – with the result that all NPS shops in that jurisdiction have been eliminated.
NHS officials have warned that hospitals are treating an increasing number of patients dealing with the consequences of legal highs, which can cause damage to the kidneys, as well as heart attacks and long-term heart damage.